• Continue Tamoxifin or stop?

    Asked by melinda on Thursday, September 4, 2014

    Continue Tamoxifin or stop?

    When I started Tamoxifin I was told I would take it for 5 years. Now my oncologist is suggesting 5 more. What are the numbers that would indicate this is necessary?

    10 Answers from the Community

    10 answers
    • cam32505's Avatar
      cam32505

      I just think some doctors treat more aggressively. It seems that it is better to prevent than to treat cancer. If it is interfering with your quality of life, you might want to discuss this with your doctor so that you can make an informed decision.

      about 5 years ago
    • lilymadeline's Avatar
      lilymadeline

      Yes I have heard that they are extending Tamoxifen to 10 years now. ugh! So I think that this might be the current SOC or standard of care for many breast cancer patients.
      But ask him exactly why he believes that this is necessary, and if you don’t like Tamoxifen maybe you could switch to another one? Personally I prefer Arimidex, but we all react differently.
      Because Tamoxifen can cause uterine cancer so that is one drawback of being on it, it is very rare when this happens but it actually did happen to me. :-(
      And your oncologist should maybe order a PET/CT for you to check for uterine cancer, it causes aggressive sarcomas which are difficult to treat so they need to be caught early before symptoms show up. another UGH! If you have read any of my past posts I am a very strong supporter of hormone blockers but with Tamoxifen the possibility of uterine cancer does need to be checked out. I don’t want to scare you thought, and I would take Tamoxifen again because it is so rare. I’m just saying that you need to be cautious.
      And oh yes- also ask your oncologist if he checked your estrogen levels to make sure that the Tamoxifen is still working- that needs to be done regularly by the way but many doctors forget to do it. It is a very simple blood test and you should be having your estrogen levels checked every 6 months or so if you are on a hormone blocker long term. Or if you start a new one your estrogen level should be checked every month for the first 6 months- this is not an exact science by the way! So that is just what my oncologist does, but roughly the rule is - check estrogen levels more frequently at first and then about every 6 months or so just to make sure that it is still working.
      Unfortunately 30% of breast cancers come back even with treatment and metastasize to stage IV, so it really is best to do everything possible to prevent that from happening- and your oncologist sounds like he is trying to help as much as possible.

      about 5 years ago
    • TXHills' Avatar
      TXHills

      Here is an article about a large study that showed the strong benefit of continuing Tamoxifen out to 10 years. http://www.onclive.com/conference-coverage/asco-2013/More-Evidence-for-10-Years-of-Tamoxifen-in-ER-Breast-Cancer

      about 5 years ago
    • karen1956's Avatar
      karen1956

      I endured AI's for 3 1/2 years and then stopped due to the side effects...the side effects were too much to bare (or is it bear). I think my onc would have kept me on them for 10 years. I made peace that if the beast ever came back, that I knew that I did everything in my power to prevent it...I'm 4 1/2 years since stopping and hopefully at my onc appt later this month, I'll get confirmation that I'm still NED!!! Well enough about me....

      I guess the question to ask yourself is...how are the side effects affecting QOL? IF you stop the tamox and don't take it for 10 years how would you feel if G-d forbid the beast came back? Talk to your onc about why he/she is recommending 10 years...and if you are post menopausal, would the AI's be an option....All the best to you

      about 5 years ago
    • ChildOfGod4570's Avatar
      ChildOfGod4570

      I guess some docs are extending the time of treatment; probably to do with ht eaggressiveness of the initial cancer? I know my oncologist told me I would be on Tamoxifen for 5 years, and she hasn't changed her mind yet. YOu might want to ask your doctor why the change. HUGS and God bless.

      about 5 years ago
    • Lauren65's Avatar
      Lauren65

      My oncologist said the same thing, so I did some research, and other sources provide the same recommendation. so I am taking for another 5 years until she tells me its okay to stop. I would rather be aggressive, than not. Don't trust Cancer as far as I can throw it. I have practically no side effects anymore, other than occasional tingling in my feet.

      about 5 years ago
    • eternallyfit's Avatar
      eternallyfit

      what timing. I am having horrible side effects and I have only been on it for 6 months, already I have been referred to my gynecologist and the only way to help me is remove all my parts. Well, a complete hysterectomy. At this time the proceedure they did did not reveal cancer but the severe bleeding, vice grip cramping, and super irregularity and emotionally and physically I am a mess, so Sept 17 I will have the proceedure. I want to go off the Tamoxifin, my gynocologist said he can't recommend that, it's up to my onc but my onc said I would be taking it for 5 years. I am a mess, and I can't imagine 10 years. This is all so difficult, I want to do all that I can to prevent reoccurance at the same time I have a spiritual peace that removal of the ovaries etc will be all that I need. Still praying and hoping to make the right decision. Melinda, I am glad you asked this question. I know I'm not alone and that for some reason helps. These decisions, and the consequences of them sometimes are nothing short of overwhelming. I hope you find an answer that brings you peace and comfort.

      about 5 years ago
    • lilymadeline's Avatar
      lilymadeline

      Hi Eternallyfit ( love your name by the way ) I hope you see this, I also had a hysterectomy with everything out- ovaries and all- but unfortunately our bodies still produce estrogen in many other places our whole lives which will feed any estrogen positive breast cancer and help it grow. Estrogen production decreases after menopause and/or a hysterectomy but it is never enough if you have a woman’s body- and I know you do. It bugged me as well! I was sure that I would be off of hormone blockers but my oncologist told me no. :-(
      But you can have your estrogen checked! It is a really easy blood test, so have your oncologist check that regularly. And for gosh sakes if Tamoxifen is giving you a hard time, try switching to another AL. Keep trying until you find the right one, but you should also know that many women have side effects at first with hormone blockers but then they wear off. mine did anyway and I have heard that is what usually happens. Vitamin D also helps, antidepressants can help, Aleve can help, there are lots of things that can help with the SE but I found that exercise helped me the most. Good luck to you!!!! Hugs!!!!

      about 5 years ago
    • eternallyfit's Avatar
      eternallyfit

      Thank you! Lilymadeline, I hear you, and I appreciate your response! They have put me on Vitimin D because of an earlier blood test they took and decided I needed it. I have been offered the other meds too but I am hoping and praying the surgery, yes, the exercise and good nutrition and possibly a different blocker will work. Thanks again it really does help me make decisions. Have a blessed weekend!

      about 5 years ago
    • tam4givin's Avatar
      tam4givin

      Did you have the blood test to see if you are metabolizing Tamoxifen? Did you have the test that predicts how much you would benefit taking it. After a lot of research and only a 5 % difference predicted if I took it, I decided I would not take any hormone drugs. Most people do not know all the side effects including higher chance of a worse more aggressive non hormonal cancer. Most studies are very flawed, most were done on only post menopausal woman, most were done on woman taking different drugs so you do not know if one is better than another. This are many threads on here about Tamoxifen if you do a search. (I tell you this because some times this subject gets ugly here with one or more people thinking they know what is best for everyone and try real hard to convince you to do what they think is best.) I believe each person should do good research, and pray for wisdom for their self.

      about 5 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.